This site is intended for health professionals only

Covid-19 Primary Care Resources


Psychotropic medication



Careful consideration should be given to whether now is the best the time to withdraw or change patients from medication

This information is sourced from the Royal College of Psychiatrists:

  • Anxiety and depressive and psychotic symptoms are all likely to worsen during extreme stress and social disruption
  • Patients will be at increased risk of relapse or recurrence of affective and psychotic illness

Antidepressant, anxiolytic or antipsychotic medication:

  • Advise patients to continue their current dosage until the changes in health care provision have been reversed
  • Careful consideration should be given to whether now is the best the time to withdraw or change medication
  • Clinical rationale should be carefully documented and arrangements for monitoring put in place
  • Continue blood monitoring for antipsychotics but consider increasing the interval of testing

This information is sourced from the RCGP:

The RCGP Guidance on workload prioritisation during COVID-19 recommends:

  • Continue blood monitoring for lower risk medications and conditions such as antipsychotics if time/ resources allow
  • This is regardless of the prevalence of COVID-19 for the duration of pandemic
  • Consider increasing the interval of testing if clinically safe to do so referring to national guidance where available

This information is sourced from the NHS Specialist Pharmacy Service:

Lithium drug monitoring during COVID-19 for stable adult patients:

  • If patients are NOT in the at-risk category (see details on this link) then monitoring intervals ( for TFT/U&E/weight) can be extended by up to 3 months
  • However, patients must keep in good physical health and maintain good fluid intake and should resume normal monitoring intervals as soon as possible and safe to do so

For patients with on Lithium with COVID-19 symptoms, recommendations are: 

  • If patient does not have symptoms of lithium toxicity, continue lithium but take lithium serum level and U&Es
  • If patient has symptoms of lithium toxicity WITHOLD lithium, take URGENT lithium serum level and U&Es
  • Symptoms of lithium toxicity include: diarrhoea, vomiting, tremor, mental state changes, or falls
  • Advise patients to maintain their fluid intake and not to take over-the-counter NSAIDs (e.g. ibuprofen), but to take paracetamol instead